Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Eur Respir J. 2009 May;33(5):1018-24. doi: 10.1183/09031936.00073908. Epub 2009 Jan 7.

High prevalence of vertebral deformities in COPD patients: relationship to disease severity.

Author information

  • 1Glittreklinikken, Hakadal, Norway. aina.kjensli@glittreklinikken.no

Abstract

Bone mineral density decreases with advancing chronic obstructive pulmonary disease (COPD) severity, but it is not known whether this is reflected in higher fracture rates. The present authors wanted to compare the prevalence of vertebral deformities in COPD patients with those in a population-based reference group to determine whether the number of deformities was related to the severity of COPD and how far the use of oral corticosteroids (OCS) influenced the prevalence of deformities. In the present cross-sectional study of 465 COPD patients and 462 controls, vertebral deformities were found in 31% of the COPD patients and 18% of the controls. In subjects who had never or sporadically used OCS, deformities were found in 29% of the COPD patients and 17% of the controls. In females, the average number of vertebral deformities was almost two-fold when COPD severity increased from Global Initiative of Chronic Obstructive Lung Disease stage II to III. In males, the use of OCS had a small but significant influence. Prevalence of vertebral deformities was significantly higher in chronic obstructive pulmonary disease patients than in the controls. In females, the average number of deformities was related to chronic obstructive pulmonary disease severity even after adjustment for other known risk factors. The difference between patients and controls remained significant even in those who never or sporadically used oral corticosteroids.

PMID:
19129288
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk